Heavy Rain, Webster
- When
- June 28, 6:00 PM CST to June 29, 6:00 AM CST
- Where
- Webster County, 4 mi E of Red Cloud
- Reported by
- CoCoRaHS
- Coordinates
- 40.100, -98.454
A 12-hour (overnight) rain total of 3.54 inches occurred four miles east of Red Cloud.
Although not as widespread in coverage as the night before, a smattering of strong to severe thunderstorms again paid a visit to portions of South Central Nebraska from late Wednesday evening the 28th into early Thursday morning the 29th. This time though, severe activity focused farther south within counties along the Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although not as widespread in coverage as the night before, a smattering of strong to severe thunderstorms again paid a visit to portions of South Central Nebraska from late Wednesday evening the 28th into early Thursday morning the 29th. This time though, severe activity focused farther south within counties along the Kansas border. Among the limited ground-truth reports: golf ball to slightly larger size hail between Red Cloud and Guide Rock and estimated 60 MPH winds in Nelson that downed a large tree branch. In addition, parts of the area picked up at least 2-3 of rain, especially within southern Nuckolls and southeastern Webster counties, highlighted by 3.54 east of Red Cloud as reported by a CoCoRaHS observer.
The first storms of the night initiated around sunset just to the south over far northern Kansas, with this activity creeping northward over the state line between 11 p.m. and midnight CDT. Also around midnight CDT, several additional storms ignited along a west-east corridor directly over the far South Central Nebraska counties, peaking in intensity over the next few hours before slipping south into Kansas and/or weakening by 2:30 a.m. CDT. Another round of storms tracked into the area from the southwest closer to sunrise, but these were not severe.
This was a fairly classic case of nocturnal convection firing up within the well-defined exit region of a 40+ knot low level jet (evident at 850 millibars), and just to the north of a quasi-stationary surface front draped through northern Kansas. In the mid-upper levels, the setup was also typical for summer severe weather, featuring quasi-zonal flow containing a series of embedded, small-scale disturbances. As storms peaked in intensity after midnight, the environment featured 1000-2000 J/kg mixed-layer CAPE and effective deep layer wind shear of 30-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 28, 5:30 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 630 PM CDT Wed Jun 28 2017 .SHORT TERM...(This evening through Thursday) Issued at 252 PM CDT Wed Jun 28 2017 An isolated strong to severe thunderstorm is possible today between 5 pm and 8 pm along and southeast of a line from Osborne, KS to Geneva, NE. The main threats are quarter size hail and isolated 60 mph wind gusts. After 8 pm, scattered thunderstorms are expected to redevelop. The highest coverage of storms is expected to be south of I-80. Some of these storms could be severe with up to golf ball size hail and 60 mph wind gusts. Localized heavy rainfall and flooding are also possible. The MCS could disrupt things for Thursday, but we could have yet another shot at severe weather with the boundary(ies) around. .LONG TERM...(Thursday night through Wednesday) Issued at 252 PM CDT Wed Jun 28 2017 Cool down finally for Friday/Saturday, but yet more moisture return for Sunday/Monday with more storms possible, with best chance of severe looking like Sunday evening. Still looks like it should dry out by July 4th. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 630 PM CDT Wed Jun 28 2017 A warm front will move into southern Nebraska tonight which will be the focus for tonights convection. The warm front is currently forecast south of the terminals overnight and because of this will only mention VCTS in the TAFs as we expected the activity to remain south of the terminals. VFR conditions are forecast through the TAF period outside of convection which could lower vis down to a mile for short periods of time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Beda
Hazardous Weather Outlook National Weather Service Hastings NE 251 PM CDT Wed Jun 28 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 251 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. An isolated strong to severe thunderstorm is possible today between 5 pm and 8 pm along and southeast of a line from Osborne, KS to Geneva, NE. The main threats are quarter size hail and isolated 60 mph wind gusts. After 8 pm, scattered thunderstorms are expected to redevelop. The highest coverage of storms is expected to be south of I-80. Some of these storms could be severe with up to golf ball size hail and 60 mph wind gusts. Localized heavy rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms will again be possible across portions of the outlook area mainly Thursday afternoon into Thursday night with the greatest potential for severe thunderstorms from 5 pm to midnight. The primary severe weather threats will be large hail to the size of golf balls and damaging wind gusts to 70 mph. Saturday night through Monday evening, there will be periodic chances for thunderstorms across portions of the outlook area. The best chance for more widespread stronger storms will be Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through the night. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
The Grand Island radar (KUEX), 25 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
4 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A 12-hour (overnight) rain total of 3.54 inches occurred four miles east of Red Cloud.
A tree branch with a diameter of at least 10 inches fell across the road in Nelson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706124, 706119, 706120, 706121, 706125, 706123.